Nebraska, 2018

Hail in Nebraska, August 5, 2018

August 5, 2018 · NWS OAX · 2 events in 2 counties and zones

A severe storm developed on August 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A severe storm developed on August 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 5, 5:38 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 5, 5:38 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 PM CDT Sun Aug 5 2018

.SHORT TERM...(Tonight through Wednesday)
Issued at 333 PM CDT Sun Aug 5 2018

Chance for thunderstorms tonight through Tuesday morning is the main
highlight of the forecast, with the potential for severe convection
tonight the primary concern.

A messy surface pattern was noted across the region this afternoon,
owing to initial early morning convection and continued development
this afternoon. It appears synoptic front lies from southwest
Minnesota into north central Nebraska then to surface low in
southwest Nebraska. A secondary boundary northeast-southwest across
northeast Nebraska looks to be the result of previous convection.
Moisture was pooling near both these boundaries with dew points near
70F across northeast Nebraska. Lapse rates are not impressive where
convection is firing in northeast Nebraska, and where lapse rates
are highest, inhibition is stout. Aloft, flow is west-southwest with
several weak perturbations rolling through the flow. Each of these
will promote mid level warm advection and some minor lift to keep
convection bubbling up from time to time through the evening. As cap
gradually weakens with time, a few strong to severe storms could
become rooted more closely to the boundary layer and tap low
level shear near frontal boundary. It appears there is some
consensus from meso scale model output that a few supercell
structures could develop between 6 and 8 PM in northeast Nebraska,
with an attendant risk of large hail, winds and perhaps an
isolated tornado.

An additional chance for severe storms comes overnight as a stronger
impulse currently rolling through Wyoming helps to trigger
convection in the High Plains this evening. Models indicate a
potential for forward-propagating MCS to hold together across the
state, favoring the northern half of our area in the 06-12Z
timeframe with a risk for damaging winds. This is similar to what
occurred last night across South Dakota into Iowa.

Any convection that rolls through after midnight tonight should be
gradually exiting to the east Monday morning. Cold front will then
settle into our southern CWA behind complex, offering a focus for
additional development later in the day Monday. MLCAPE will likely
top 2000 J/kg in southeast Nebraska and southwest Iowa Monday
afternoon, with shear still in the 40kt range. Will have to overcome
warm temperatures aloft in our area as better forcing appears to be
our east. However main mid level trough will be swinging through
the Plains overnight, increasing lift near and north of frontal
zone, so continued and somewhat higher thunderstorm chances come
Monday night.

As trough moves east on Tuesday, lingering morning convection should
end before noon. Subsidence on back side and cooler high pressure
settling south should bring an end to precip chances. Surface high
remains overhead into Wednesday as well, thus will keep forecast dry
then.

.LONG TERM...(Wednesday night through Sunday)
Issued at 333 PM CDT Sun Aug 5 2018

Our longer term forecast looks dry and warmer. Northwest mid level
flow behind exiting Tuesday wave will remain in place Thursday
before mid level ridge begins to build from the west into the
Northern Plains. With main storm systems remaining well to our east
and northwest, will keep the forecast dry despite the potential for
isolated storms to fire in the heat of the day from time to time.
Otherwise a gradual warming trend from the middle 80s into the lower
90s appears on track.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 636 PM CDT Sun Aug 5 2018

Fairly complicated forecast, with a number of changeable
parameters. Thunderstorms affect all sites, 03-09z, thereafter
some showers through about 14z. Could also be MVFR-IFR conditions
at KOFK 06-15z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...DeWald
Hazardous weather outlook, Aug 5, 2:44 PM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
344 PM CDT Sun Aug 5 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
344 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Scattered thunderstorms are expected during the evening across
northeast Nebraska, mainly northwest of a Columbus to Onawa Iowa
line. A few severe storms with large hail, damaging winds are
possible. There is a small chance for an isolated, brief tornado
as well.

Another area of thunderstorms is expected to roll off the High
Plains during the evening, then progress east and southeast across
Nebraska overnight. A few severe storms with damaging winds are
possible across eastern Nebraska and southwest Iowa well after
midnight with these storms.

Locally heavy rainfall could fall in northeast Nebraska tonight,
with amounts of an inch or two possible by early Monday morning.

More thunderstorms are possible Monday afternoon in southeast
Nebraska and southwest Iowa along a cold front. There is a
marginal risk for severe storms then.

Minor flooding will continue along the Missouri River above Lewis
and Clark Lake through tonight.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Scattered thunderstorms should continue Monday night into Tuesday
morning, with a few strong to severe storms possible in southeast
Nebraska and southwest Iowa.

Flooding will continue along the Missouri River above Lewis and
Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in northeast
Nebraska.

In the hours before

Special weather statement, Aug 5, 2:40 PM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
340 PM CDT SUN AUG 5 2018

NEZ012-018-052115-
Cedar NE-Wayne NE-
340 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND
SOUTHEASTERN CEDAR COUNTIES UNTIL 415 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coleridge, or 24 miles west of Ponca, moving northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Coleridge, Laurel, Belden, Sholes and Camp Assurance.

LAT...LON 4239 9702 4230 9728 4242 9737 4243 9736
      4244 9738 4263 9702
TIME...MOT...LOC 2040Z 240DEG 47KT 4246 9716

PEARSON
Special weather statement, Aug 5, 8:01 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
901 PM CDT SUN AUG 5 2018

NEZ044-060230-
Dodge NE-
901 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DODGE COUNTY UNTIL 930 PM
CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Bend, or 26 miles east of Columbus, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
North Bend, Hooper and 7 Miles North Of North Bend.

LAT...LON 4153 9690 4166 9652 4148 9651 4144 9686
      4145 9690
TIME...MOT...LOC 0201Z 243DEG 34KT 4148 9685

DEWALD

The radar

The Omaha radar (KOAX), 42 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dodge

When
August 5, 8:10 PM CST
Where
Dodge County, 4.03 mi SSE of Webster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.550, -96.760

Hail, Saunders

When
August 5, 9:14 PM CST
Where
Saunders County, 3.79 mi SW of Morse Bluff
Measured
0.75 in hail
Reported by
Public
Coordinates
41.390, -96.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772514, 772515.